• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

Meds and weight gain

emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
Hi,

I'm currently taking Depakote and Mirtazapine to treat Bipolar Disorder, and have gained almost 2 stone in weight in only 7 months! I feel this is excessive and given that I exercise every day and eat healthily, I can only attribute it to the meds. I'm getting to the point where I don't want to take them anymore.

Has anybody else experienced similar problems with these meds?

Can anyone recommend other meds that do not gain weight, or maybe not as much? I've been researching and it seems all mood stabilisers and atypical antipscychotics cause weight gain.

Any pearls of wisdom will be greatly appreciated :)
 
M

Missfit

Active member
Joined
Sep 9, 2008
Messages
26
Hiya, i'm sorry to read of the weight gain you're experiencing, it doesn't help how we feel about ourselves does it! All I can say is most Psyc meds have weight gain listed as a possible side effect, but that doesn't mean everyone on that med will gain weight. Have you spoken to your Psychiatrist about trying a different med? I was on Depakote but swapped to Sodium Valproate which is similar (Depakote = Valproate semisodium), though I changed because I couldn't take Depakote because of the smell lmao

Maybe Sodium Valproate would do the same job without the weight gain, I haven't had any weight gain while on it, but like I say we're all different & so i'd see your Psyc (Also, it could be a physical illness or a thyroid problem causing it, sometimes the tyroid is affected by medication & functions differently, which could cause weight gain, not saying that's why, i'm no Dr, but it's worth ruling any other illness out & talking to your Psyc).

As you're eating healthily & exercising, if other causes are ruled out it more than likely is the med & no doubt they can try something else which will be ok, good luck!
 
H

happyhappy

Well-known member
Founding Member
Joined
Apr 27, 2008
Messages
820
Location
uk
Mirtazapine is notorious for weight gain. I was on that and sodium valproate. I gained 3 stone. I was hungry all the time, side effect of the mirtazepine. When I came off, I lost a stone without even trying.

Happy
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
Thanks Missfit and Happy. It's encouraging to hear you lost a stone without trying when you came off the same meds as I'm on - I hope when I come off them it has the same effect.

Out of interest Happy, are you on meds now and do they have weight gain side effect or are you med free at present?
 
H

happyhappy

Well-known member
Founding Member
Joined
Apr 27, 2008
Messages
820
Location
uk
Hi Emski,
I am still on meds. I am on 450mg of quetiapine and 25mg lamotragine. I am still 2 stone overweight but to be honest, I am not doing much to get rid of it. I know I am overeating so while weight gain is a listed possible side effect of quetiapine, I think I would have to have a serious attempt at losing the 2 stone before I balme the meds.
Happy
 
Similar threads
Thread starter Title Forum Replies Date
M Bipolar meds Bipolar Forum 18
C Anyone for whom no meds are right? Bipolar Forum 14
G timeline of going off meds? Bipolar Forum 5
K what meds is everyone on? Bipolar Forum 43
N have this fruit in your diet to detox your body from meds/drugs residues Bipolar Forum 8
G going off meds cold turkey? Bipolar Forum 17
B Struggling with depression and meds Bipolar Forum 4
starfoxxy90 So many different meds..over 20 years .. Bipolar Forum 1
B Withdrawal and timing of meds Bipolar Forum 2
V Long read: a magma of meds and confusion, need advice or comfort Bipolar Forum 1
G No Meds Bipolar Forum 11
manicmonday Swapping meds from Risperidone to Lithium Bipolar Forum 5
N Has she taken her meds Bipolar Forum 2
T Hypomanic and on no meds. Starting Seroquel today. Bipolar Forum 12
Justafriend95 New meds Bipolar Forum 5
SlowlyUnravels How does it feel after the meds work? Bipolar Forum 7
P Really down about things and meds Bipolar Forum 2
M Mania Management without Meds Bipolar Forum 29
M good meds for mania? Bipolar Forum 6
A Mania while on lots of sedative meds Bipolar Forum 4
HLon99 Drinking on Bipolar Meds Bipolar Forum 2
HLon99 Tips on managing bipolar meds side effects? Abilify and Lamictal Bipolar Forum 12
B Quetiapine and weight gain Bipolar Forum 5
B Seroquel/quetiapine— weight gain as a side effect Bipolar Forum 16

Similar threads

Top